Share Facebook
Crohn's Disease Forum » Treatment » Prednisone/Entocort » Prednisone: Withdrawal or Flare?


12-22-2014, 11:07 PM   #1
Trischolar
 
Trischolar's Avatar
 
Join Date: Jul 2012
Location: Chapel Hill, North Carolina

My Support Groups:
Prednisone: Withdrawal or Flare?

The last time I came off of a course of prednisone it was really hard on me. From 40 mg though 20 mg was fine, but after that every step down caused nausea and intense fatigue and some hand shaking towards the very end. I was tapering the prednisone while starting 6mp. I saw the doc today and she said the 6mp isn't working and wants me to start Humira. But since it will take a while to get through all the insurance red tape and Humira to work she wants me to do another course of prednisone to tied me over. I mentioned how rough coming off the prednisone was the last time and she said she though that it was the Crohn's flaring and not any type of withdrawal related to the pred. She said that the hope is the Humira works better and will be working by the time I am at the tail end of the taper and won't have the same symptoms.

I was curious of others experience, is coming off Prednisone always hard in itself or only if the maintenance med isn't working? I felt amazing at the full dose of prednisone, so I know it works wonders at full strength. But am nervous if it will mean many weeks of feeling terrible every time I titrate down. With so many med changes and the side effects so similar to the disease it is hard to know what is causing what sometimes.
12-23-2014, 09:18 AM   #2
theOcean
Moderator
 
theOcean's Avatar
 
Join Date: Jan 2014
Location: Toronto, ON, Canada

My Support Groups:
I would think it's only if the maintenance medication isn't working, but I've also been lucky with it. My only side-effects have been bloating, hairloss, and mania a few times. If you do go on a course of it, I would definitely keep in close contact with your GI the whole time.

Are you not able to stay on the 6mp while you wait for Humira? Humira was pretty instant for me in terms of relief, so I hope you get it quickly.
__________________
Diagnosis: Fistulizing Crohn's, 2011 (originally Dx as Ulcerative Pancolitis)
Past Medication: Pentasa, Remicade, Prednisone, Imuran
Current Medication: Humira (biweekly), 100mg 6mp
Unrelated Medication: 36mg Concerta, 75mg Pregabalin
Currently: In remission!
12-23-2014, 10:28 AM   #3
Trischolar
 
Trischolar's Avatar
 
Join Date: Jul 2012
Location: Chapel Hill, North Carolina

My Support Groups:
Thank you for the reply theOcean. That is reassuring. I searched some of the forum before posting and saw people struggling to come off the prednisone, but it wasn't clear if it was because Crohn's flared as they tried to come off or if it was something about the medicine itself.

Yes, I will stay on 6mp until the first dose of Humira- the blood work just shows it is not being effective so the Dr wants to add the prednisone to give me some relief. Because of the holidays and offices being closed it will be longer than normal to get the prior authorization stuff taken care of. I will be on 6mp and sulfasalizine and prednisone until the Humira. Will stop the 6mp when I start the Humira.
12-24-2014, 05:23 PM   #4
Robrich
Senior Member
 
Robrich's Avatar
 
Join Date: Oct 2012
Location: SoCal

My Support Groups:
I have been on/off pred for many many years.
I have learned frm many tapers, When there's a problem I t was the disease flaring.
If your disease is under control you shouldn't have a big problem tapering.
hopefuly Humira will work for you. Good luck.
__________________
DX. Crohns 50 yrs. with fistulas for 20 years until remicade
Meds: MTX,ENTYVIO 9/14' augmentin,
pred. 10mg.
probiotics
d3, calcium, k2' magnesium, resveratrol,
Turmeric,paleo, bone broths
Past: humira no response after 6 mos., remicade amazing for 10 years then stopped working.
Entocort
6mp, Imuran never helped nasty side effects liver problems, caught pneumonia
Asacol, rowasa no response
Flagyl worked well but got PN cipro same.
03-02-2015, 04:15 PM   #5
Lindseyw4
 
Join Date: Aug 2014
Location: Evanston, Illinois
My 10yo appeared to be having a flare as he was weaning off pred. However his GI dr and nurses weren't concerned. Finally after 2 months of me calling they put in a stool study and found C. Diff. My idea is that he got the C. Diff from his immune system weakening from the pred. So you should probably have your inflammatory markers checked as well as a stool study.
__________________
10 year old son dx Crohn's 7/2014
perianal fistula 7/2014
c. diff 1/2015--currently on round 3 of vanc
meds: 6mp, vancomycin suspension
supplements: omega-3, multivitamin, VSL3
summer break from vitamin D!
Reply

Crohn's Disease Forum » Treatment » Prednisone/Entocort » Prednisone: Withdrawal or Flare?
Thread Tools


All times are GMT -5. The time now is 11:35 PM.
Copyright 2006-2017 Crohnsforum.com